Alert archive / Texas / High Wind Watches in 2021

High Wind Watch 3, NWS Amarillo, TX

March 16, 20215 counties in Texas

NWS Amarillo, TX issued this high wind watch at Mar 16, 2021, 4:17 PM CDT for 5 counties in Texas. It took effect at Mar 17, 2021, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 4:17 PM CDT (21:17 UTC)
In effect from
Mar 17, 2021, 7:00 AM CDT
Expired
Mar 17, 2021, 3:16 AM CDT
In force
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 101 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS74 KAMA 162117
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
417 PM CDT Tue Mar 16 2021

TXZ010-015-018>020-170930-
/O.NEW.KAMA.HW.A.0003.210317T1200Z-210318T0000Z/
Hemphill-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Canadian, Claude, Wheeler, Wellington,
Shamrock, and Clarendon
417 PM CDT Tue Mar 16 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Armstrong, Collingsworth, Donley, Hemphill and Wheeler.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

Andrade
1 follow-up statement
054 
WWUS74 KAMA 170816
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
316 AM CDT Wed Mar 17 2021

TXZ010-018-170930-
/O.CAN.KAMA.HW.A.0003.210317T1200Z-210318T0000Z/
Hemphill-Armstrong-
Including the cities of Claude and Canadian
316 AM CDT Wed Mar 17 2021

...HIGH WIND WATCH IS CANCELLED...

The High Wind Watch has been replaced by a Blizzard Warning.  Winds 
will continue in the 30 to 40 mph range with gusts to around 60 mph.

$$

TXZ015-019-020-171630-
/O.UPG.KAMA.HW.A.0003.210317T1200Z-210318T0000Z/
/O.NEW.KAMA.HW.W.0003.210317T1200Z-210318T0000Z/
Wheeler-Donley-Collingsworth-
Including the cities of Shamrock, Clarendon, Wheeler, and
Wellington
316 AM CDT Wed Mar 17 2021

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT 
THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Collingsworth, Donley and Wheeler.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around trees 
and branches. If possible, remain in the lower levels of your home 
during the windstorm, and avoid windows. Use caution if you must 
drive.

&&

$$

LG

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Mar 16, 12:37 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 12:37 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 PM CDT Tue Mar 16 2021

.AVIATION...
VFR conditions to start the 18Z TAF period. Conditions will then
deteriorate to MVFR/IFR from around 09-12Z Wednesday through the
remainder of the TAF period. Southwest winds of 10-20 MPH under
mostly clear skies to start the TAF period before winds begin to
shift out of the north after midnight. Clouds will increase
starting around 00Z Wednesday with low cigs around 10-12Z
Wednesday and continuing through TAF period. BLSN will be possible
at all TAF sites after 12Z through to the end of the TAF period.
Winds in-between 06Z and 12Z will shift to the north at 25-35 kts
with higher gusts over 50 kts at times and continue through the
end of the TAF period. Winds could even become more erratic if
snow is also occurring with IFR conditions more likely from 12Z
onward.

Meccariello

&&

.PREV DISCUSSION... /Issued 633 AM CDT Tue Mar 16 2021/

AVIATION...
Winds are expected to pick from the south and southeast at AMA and
DHT by early to mid afternoon at around 20 knots. GUY will be
around 10 knots or less through the day. A cold front will move
through the area late this evening into the overnight. A north
wind at 30 to 35 knots with higher gusts will be found at DHT and
GUY with 20 to 25 knot winds at AMA just before the end of this
forecast. Some rain and snow will be possible along with some
MVFR conditions at DHT and GUY overnight behind the front.

PREV DISCUSSION... /Issued 331 AM CDT Tue Mar 16 2021/

SHORT TERM...
A surface low is expected to develop over northeast New Mexico this
afternoon and then it will strengthen as it moves east across the
northern Texas Panhandle tonight.  A dryline will extend southward
from the low with a warm front off to the northeast of the low.  The
dryline is expected to move to about the central Texas Panhandle by
late this afternoon.  At this time, it looks like the dryline will
not be active during the day.  But, this evening a Pacific cold
front will catch up to the dryline in the eastern Texas Panhandle.
At this time, thunderstorms may develop over the eastern Panhandles.
At the same time, a vigorous upper level low will be moving across
eastern New Mexico and this will provide the shear and the
instability to help thunderstorms develop along the cold
front/dryline.  Some of the thunderstorms could be severe with large
hail and damaging winds the main threats.  More thunderstorms are
expected to develop north of the warm front, especially in the
eastern Oklahoma Panhandle.  A large area of rain is expected to
develop in the deformation zone to the north of the upper level low.
Most of this precipitation will start out as rain during the evening
hours tonight, but the rain will gradually switch over to snow from
northwest to southeast as the cold core of the upper low moves
across the Texas Panhandle.  The tricky part is trying to figure out
what areas will see more snow and what areas will see more rain.  At
this point we believe that areas mainly along and north of U.S.
Highway 60 will see mainly snow after about 6 am Wednesday morning.
Strong winds will also be spilling southward early Wednesday morning
behind this very dynamical upper level low.  North winds could be in
the 35 to 45 mph range with gusts close to 60 mph.  With this in
mind we are going to issue a Winter Storm Watch for the possibility
of blizzard conditions for areas mainly along and north of U.S.
Highway 60 from 1 am tonight until 7 pm Wednesday evening.  We may
need to add some wind highlights to places that are expecting all
rain, but at this point any little bit of snow with these winds will
likely cause visibility issues.  We could see upwards of 4 to 5
inches of snow in the Oklahoma Panhandle and the northwest Texas
Panhandle, with 1 to 3 inches elsewhere.  The snow and the wind will
gradually decrease from west to east toward the late afternoon on
Wednesday.  The NAM was generally followed for high temperatures on
Wednesday.  Otherwise, did not stray from the NBM numbers for Today
or tonight.

FIRE WEATHER...
A Red Flag Warning will continue today for Oldham and Deaf Smith
counties.  We will go ahead and issue a fire danger statement for
Potter and Randall counties.  Low relative humidity values and
breezy southwest winds will help to cause the critical fire weather
conditions.  Grasses are also the driest in Oldham and Deaf Smith
counties.

LONG TERM...Thursday through Monday Night...

With the vast majority of attention focused on the short
term, blended guidance was accepted for days 3 through 7.

Long term forecast looks benign Thursday through Saturday in the
wake of our latest upper low. Expect a consistent warming trend as
well as heights build and lee surface cyclogenesis resumes in E CO
by Saturday as the latest upper jet begins to nose over the Rockies.

For Sunday and Monday, next upper trough approaches from the west.
Due expect this to deepen as it approaches given the aforementioned
downstream upper jet, but at this time operational guidance is in
broad agreement that this feature will have a neutral tilt as it
passes overhead. Precipitation may occur, with guidance again in
decent agreement that 850mb temperatures will remain above freezing,
so have only carried rain in the forecast.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Storm Watch from late tonight through Wednesday evening
     for the following zones: Carson...Dallam...Deaf Smith...
     Gray...Hansford...Hartley...Hutchinson...Lipscomb...Moore...
     Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
     Roberts...Sherman.

     Red Flag Warning until 8 PM CDT this evening for the following
     zones: Deaf Smith...Oldham.

OK...Winter Storm Watch from late tonight through Wednesday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

2/29
Hazardous weather outlook, Mar 16, 3:41 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
341 AM CDT Tue Mar 16 2021

OKZ001>003-TXZ001>020-317-162100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
341 AM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected Tuesday afternoon
and early evening across the southwestern Texas Panhandle due to
southwest winds of 15 to 25 mph with higher gusts, minimum
relative humidity values near 10 percent, and dry grasses. A Red
Flag Warning is in effect for this area on Tuesday from noon until
8 PM CDT.

Thunderstorms will be possible Tuesday night across the Oklahoma
Panhandle as well as northern and eastern sections of the Texas
Panhandle. A storm or two will have the potential to become strong
to severe, with large hail, strong gusty winds, and localized
flooding the primary hazards. Additionally, an isolated tornado
cannot be ruled out.

Late tonight, blizzard conditions will be possible across the
northwestern two thirds of the Combined Panhandles, with snow
potentially falling as wind gusts up to 60 mph occur. A Winter
Storm Watch is in effect starting late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for blizzard conditions will continue into Wednesday
across the northwestern two thirds of the Combined Panhandles,
with snow potentially falling as wind gusts up to 60 mph occur. A
Winter Storm Watch is in effect through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions across the southwest
Texas Panhandle Tuesday.

Trained spotters are encouraged to relay snow and visibility
reports late Tuesday night into Wednesday.

In the hours before

Local storm report, Mar 16, 11:50 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1150 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          4 NNE PALO DURO CANYON  35.01N 101.64W
03/13/2021                   RANDALL            TX   NWS STORM SURVEY

            CORRECTED FOR TIME ADJUSTED TO CDT. THE
            TORNADO BEGAN AT 4:06 PM CST. THIS TORNADO
            HAD A MAXIMUM PATH WIDTH OF 1000 YARDS , A
            PATH LENGTH OF 12.9 MILES, AND WAS RATED EF0
            WITH AN ESTIMATED PEAK WIND SPEED OF 80 MPH.
            THE TORNADO LIFTED AT 4:34 PM CST
            APPROXIMATELY 2 MILES EAST SOUTHEAST OF
            WASHBURN. THERE WERE FEW DAMAGE INDICATORS
            AND THE TORNADO WAS LIKELY STRONGER THAN
            SUGGESTED BY THE VERY LIMITED RATING. THE
            TORNADO SNAPPED A FEW SMALL DIAMETER POWER
            POLES, DESTROYED A COUPLE OUT BUILDINGS, AND
            PUSHED OVER A SEMI TRUCK. NO FATALITIES OR
            INJURIES WERE REPORTED.

&&
Local storm report, Mar 16, 11:51 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E CLAUDE              35.11N 101.33W
03/13/2021  M1.25 INCH       ARMSTRONG          TX   PUBLIC

            DELAYED REPORT OF HALF DOLLAR HAIL FROM
            TWITTER. ACTUAL TIME OF REPORT IS 5 PM CST
            ON MARCH 13TH.

&&

BIEDA
Local storm report, Mar 16, 11:53 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             VALLEY DE ORO           35.45N 102.11W
03/13/2021  M1.25 INCH       POTTER             TX   PUBLIC

            ACTUAL TIME IS 3:42 PM CST ON MARCH 13TH,
            WITH HALF DOLLAR HAIL BEING SENT VIA
            TWITTER.

&&

BIEDA
Local storm report, Mar 16, 11:57 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1157 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 NNW PALO DURO CANYON  34.98N 101.68W
03/13/2021  E1.50 INCH       RANDALL            TX   PUBLIC

            ACTUAL TIME OF EVENT IS 4:22 PM CST ON MARCH
            13TH. PING PONG BALL SIZED HAIL PICTURES
            SENT VIA TWITTER.

&&

BIEDA
Local storm report, Mar 16, 12:06 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1206 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          8 E HAPPY               34.75N 101.71W
03/13/2021                   RANDALL            TX   NWS STORM SURVEY

            CORRECTED FOR TIME ADJUSTED TO CDT. THE
            TORNADO BEGAN AT 4:08 PM CST. THIS TORNADO
            HAD A MAXIMUM PATH WIDTH OF 50 YARDS, A PATH
            LENGTH OF 1.7 MILES, AND WAS RATED EF0 WITH
            AN ESTIMATED PEAK WIND SPEED OF 70 MPH. THE
            TORNADO LIFTED AT 4:11 PM CST APPROXIMATELY
            8 MILES WEST OF WAYSIDE. NO DAMAGE WAS
            OBSERVED. NO FATALITIES OR INJURIES WERE
            REPORTED.

&&
Local storm report, Mar 16, 12:55 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          6 NNW GOODNIGHT         35.13N 101.24W
03/13/2021                   ARMSTRONG          TX   NWS STORM SURVEY

            CORRECTED FOR TIME ADJUSTED TO CDT. THE
            TORNADO BEGAN AT 5:02 PM CST. THIS TORNADO
            HAD A MAXIMUM PATH WIDTH OF 800 YARDS, A
            PATH LENGTH OF 3.1 MILES, AND WAS RATED
            EF-UNKNOWN WITH AN UNKNOWN ESTIMATED PEAK
            WIND SPEED. THE TORNADO LIFTED AT 5:11 PM
            CST APPROXIMATELY 7 MILES WEST SOUTHWEST OF
            GROOM. THE TRACK OF THIS TORNADO WAS NOT
            ACCESSIBLE BY ROAD. NO FATALITIES OR
            INJURIES WERE REPORTED.

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:25 AM CDTWinter Storm WatchAMACarson, Dallam, Deaf Smith, Gray, Hansford, Hartley and 9 more13 hr
Mar 16, 4:21 PM CDTBlizzard WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 11 more24 hr

Nearby

High Wind Watches in Texas, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.